Alert archive / Georgia / Special Weather Statements in 2016

Special Weather Statement, NWS Atlanta, GA

August 17, 2016Bartow County, Georgia

NWS Atlanta, GA issued this special weather statement at Aug 17, 2016, 12:49 AM EDT for Bartow County, Georgia. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 17, 2016, 12:49 AM EDT (04:49 UTC)
Expired
Aug 17, 2016, 1:15 AM EDT
In force
26 min
Issued by
NWS Atlanta, GA

County Bartow County, GA

The radar

The Atlanta radar (KFFC), 85 km from the middle of the area, began a volume at 04:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 4.8 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2016-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1279 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2016-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1279 J/kg
Mixed-layer CIN
-74 J/kg
Mixed-layer LCL
1268 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

931 
WWUS82 KFFC 170449
SPSFFC

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1249 AM EDT WED AUG 17 2016
 
GAZ020-030-031-170515-
PAULDING GA-BARTOW GA-POLK GA-
1249 AM EDT WED AUG 17 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PAULDING...SOUTHERN
BARTOW AND NORTHEASTERN POLK COUNTIES UNTIL 115 AM EDT...

AT 1249 AM EDT...A STRONG THUNDERSTORM WAS OVER CARTERSVILLE...MOVING
NORTHEAST AT 10 MPH.

  HAZARD...FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAIN. 

  IMPACT...PEOPLE OUTDOORS SHOULD SEEK SHELTER IMMEDIATELY. 
           LIGHTNING IS ONE OF NATURE'S LEADING KILLERS. 
           REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH 
           TO BE STRUCK BY LIGHTNING. ELECTRICAL APPLIANCES SHOULD 
           NOT BE USED UNLESS IN AN EMERGENCY. MOTORISTS SHOULD SLOW 
           DOWN AND BE PREPARED FOR POSSIBLE LOSS OF CONTROL DUE TO 
           HYDROPLANING. ALSO...THE HEAVY RAIN MAY CAUSE TEMPORARY 
           STREET FLOODING OR ROAD PONDING IN SLOW DRAINAGE AREAS. 
           WHEN WATER COVERS THE ROAD...REMEMBER TO TURN AROUND 
           DON'T DROWN. 

SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE
CARTERSVILLE...DALLAS...ROCKMART...EUHARLEE...EMERSON...KINGSTON...
BRASWELL...TAYLORSVILLE...BURNT HICKORY RIDGE AND STILESBORO.

LAT...LON 3425 8496 3412 8467 3408 8471 3408 8474
      3404 8474 3392 8485 3400 8505
TIME...MOT...LOC 0449Z 206DEG 10KT 3403 8492 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Aug 16, 9:38 PM EDT, 3 hours 11 minutes earlier.

Area forecast discussion, Aug 16, 9:38 PM EDT, 3 hours 11 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
938 PM EDT TUE AUG 16 2016

.UPDATE...
Scattered to isolated showers and thunderstorms continue to linger
this evening. Do expect activity to linger until midnight...until
finally diminishing. There are plenty of mesoscale boundaries and
some lingering instability for the storms to work off of. Have
extended the pops in time a bit, but otherwise, no major changes
were needed.

&&

.PREV DISCUSSION... /Issued 727 PM EDT TUE AUG 16 2016/

PREV DISCUSSION... /Issued 322 PM EDT TUE AUG 16 2016/

SHORT TERM /Tonight through Wednesday Night/...
So far this afternoon...storms have been much more prevalent than
previous days...especially across the ATL metro and points
southward to CSG and MCN where storms have formed early and often.
CAPE values in this area have been on the order of 2500 J/KG to as
high as 3500 J/KG...more than sufficient for robust updrafts in
this environment. In addition...downdraft cape in this region are
quite high today with around 1000 joules of energy to work with
allowing for 30 to 40 kt wind gusts. Given the early start...could
see an early ending as well for at least the ATL metro portion but
storms could continue well into the evening across far North GA
as they feed on outflows from aforementioned activity.

For Wed...some increased deep layer moisture with precipitable
water around 1.90 along with increased low level CAPE and slightly
cooler mid level temps all point to a continued increase in TSRA
activity. Best chances now appear to be across the northern tier
but parameters are really suitable enough anywhere to realize good
coverage of storms tomorrow afternoon. There still looks to be
just enough dry air and with precip loading...could see additional
strong storms with isolated severe not out of the question.

Deese

LONG TERM /Thursday through Tuesday/...
Overall extended forecast is on track and have made minimal
adjustments aside from Day 7. Although a moist air mass remains
over the CWA, the best rain chances will be across the far north,
particularly through the weekend and into next week. The previous
forecast discussion follows.

31

/Issued 500 AM EDT TUE AUG 16 2016/
Deep moisture returns through the end of the week with increased
rain chances through the weekend. The two main atmospheric
features are the moisture plume extending north to south across
the MS river valley and the Bermuda ridge that stays parked over
the region through the end of the week. This ridge is doing a
great job of keeping the main axis of moisture north and west of
our area through Wed Night...but the ridge weakens as we move
through the extended. This ridge eventually allows the deeper
moisture to move into our area Thu/Fri and will see increased
chances of rain through the weekend. Have continued with increased
pops Thu through Sun...especially across North GA. Instabilities
are not that significant through the extended so not expecting
much in the way of severe weather. PWs do increase significantly
so any storm that develops Thu through Mon will have the potential
to produce periods of heavy rain. Will need to watch out for the
potential for flooding as we get closer to the weekend.

Temps will remain a bit warm through the middle of the week then
subside a bit by the end of the work week and into the weekend as
rain chances increase.

01

AVIATION...
00Z Update...
Scattered showers and thunderstorms have mostly diminished around
ATL this evening. Kept the mention of sct MVFR clouds in the
TAF...and there is some potential for bkn MVFR clouds towards
sunrise. Winds will also be a challenge...for direction and speed.
Speeds will be very light through the period...with 6kt or less.
Winds are progged to go SW overnight...but the light speeds may
interfere with winds remaining on the west side until late
tomorrow morning.

//ATL Confidence...00Z Update...
Medium confidence on cigs and winds. High confidence remaining
elements.

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          73  94  73  92 /  30  60  50  50
Atlanta         74  91  74  90 /  40  60  60  50
Blairsville     68  86  67  84 /  40  60  60  60
Cartersville    72  92  72  90 /  40  60  50  60
Columbus        75  93  75  93 /  30  50  40  40
Gainesville     73  90  73  89 /  40  60  50  60
Macon           73  94  73  93 /  40  40  40  40
Rome            72  92  72  91 /  30  60  40  60
Peachtree City  72  91  72  91 /  40  50  50  50
Vidalia         73  95  74  95 /  30  40  20  30

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Aug 16, 4:42 PM EDT, 8 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
442 PM EDT TUE AUG 16 2016

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-170845-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
442 PM EDT TUE AUG 16 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL GEORGIA.

.DAY ONE...TONIGHT...
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED
ACROSS A LARGE PORTION OF THE AREA THROUGH LATE EVENING. MOST OF
THE ACTIVITY WILL BE FOCUSED ALONG AND WEST OF INTERSTATES 75 AND
85 IN NORTH AND WEST CENTRAL GEORGIA.

WEATHER HAZARDS EXPECTED...
GUSTY WINDS...HEAVY RAIN...AND FREQUENT LIGHTNING ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
THERE IS A CHANCE OF THUNDERSTORMS EACH DAY. THE BEST CHANCES FOR
STORMS SHIFTS TO NORTH GEORGIA AS A FRONT SLOWLY SAGS TOWARD THE
STATE WEDNESDAY NIGHT. SOME OF THE STORMS WILL PRODUCE GUSTY
WINDS AND FREQUENT LIGHTNING. VERY HEAVY RAIN CAN ALSO BE EXPECTED
THAT COULD CAUSE MINOR FLOODING OF CREEKS AND STREAMS THURSDAY
THROUGH THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

In the hours before

Special weather statement, Aug 16, 7:22 PM EDT, 5 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
722 PM EDT TUE AUG 16 2016

GAZ011-019-030-170000-
CHATTOOGA GA-POLK GA-FLOYD GA-
722 PM EDT TUE AUG 16 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHATTOOGA...
NORTHWESTERN POLK AND SOUTHWESTERN FLOYD COUNTIES UNTIL 800 PM EDT...

AT 721 PM EDT...A STRONG THUNDERSTORM WAS NORTHWEST OF CAVE
SPRING...MOVING NORTH AT 5 MPH.

  HAZARD...UP TO 40 MPH WIND...FREQUENT CLOUD TO GROUND LIGHTNING
           AND HEAVY RAIN.

  IMPACT...PEOPLE OUTDOORS SHOULD SEEK SHELTER IMMEDIATELY. EXPECT
           MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF LIGHT...
           UNSECURED OBJECTS. LIGHTNING IS ONE OF NATURES LEADING
           KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE
           CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. ELECTRICAL
           APPLIANCES SHOULD NOT BE USED UNLESS IN AN EMERGENCY.
           MOTORISTS SHOULD SLOW DOWN AND BE PREPARED FOR POSSIBLE
           LOSS OF CONTROL DUE TO HYDROPLANING. ALSO...THE HEAVY
           RAIN MAY CAUSE TEMPORARY STREET FLOODING OR ROAD PONDING
           IN SLOW DRAINAGE AREAS.

SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE
CAVE SPRING AND COOSA.

LAT...LON 3435 8540 3429 8519 3406 8523 3407 8542
      3433 8547
TIME...MOT...LOC 2321Z 184DEG 4KT 3415 8542
Special weather statement, Aug 16, 8:27 PM EDT, 4 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
827 PM EDT TUE AUG 16 2016

GAZ002>004-170115-
CATOOSA GA-WHITFIELD GA-WALKER GA-
827 PM EDT TUE AUG 16 2016

...SIGNIFICANT WEATHER ADVISORY FOR CATOOSA...WHITFIELD AND EASTERN
WALKER COUNTIES UNTIL 915 PM EDT...

AT 827 PM EDT...A STRONG THUNDERSTORM WAS OVER DALTON...OR OVER
RINGGOLD...MOVING NORTHEAST AT 15 MPH.

  HAZARD...UP TO 40 MPH WIND...FREQUENT CLOUD TO GROUND LIGHTNING
           AND HEAVY RAIN.

  IMPACT...PEOPLE OUTDOORS SHOULD SEEK SHELTER IMMEDIATELY. EXPECT
           MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
           LIGHT...UNSECURED OBJECTS. LIGHTNING IS ONE OF NATURE'S
           LEADING KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU
           ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. ELECTRICAL
           APPLIANCES SHOULD NOT BE USED UNLESS IN AN EMERGENCY.
           MOTORISTS SHOULD SLOW DOWN AND BE PREPARED FOR POSSIBLE
           LOSS OF CONTROL DUE TO HYDROPLANING. ALSO...THE HEAVY
           RAIN MAY CAUSE TEMPORARY STREET FLOODING OR ROAD PONDING
           IN SLOW DRAINAGE AREAS. WHEN WATER COVERS THE
           ROAD...REMEMBER TO TURN AROUND DON'T DROWN.

SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE
DALTON...RINGGOLD...VARNELL...TUNNEL HILL...COHUTTA...ROCKY FACE...
BEAUMONT...MILL CREEK...BEAVERDALE...WOOD STATION...RED CLAY S.P. AND
APISON.

LAT...LON 3499 8481 3497 8481 3494 8484 3492 8484
      3466 8504 3477 8525 3499 8511
TIME...MOT...LOC 0027Z 215DEG 12KT 3481 8509
Special weather statement, Aug 17, 12:49 AM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1249 AM EDT WED AUG 17 2016

GAZ020-030-031-170515-
PAULDING GA-BARTOW GA-POLK GA-
1249 AM EDT WED AUG 17 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PAULDING...SOUTHERN
BARTOW AND NORTHEASTERN POLK COUNTIES UNTIL 115 AM EDT...

AT 1249 AM EDT...A STRONG THUNDERSTORM WAS OVER CARTERSVILLE...MOVING
NORTHEAST AT 10 MPH.

  HAZARD...FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAIN.

  IMPACT...PEOPLE OUTDOORS SHOULD SEEK SHELTER IMMEDIATELY.
           LIGHTNING IS ONE OF NATURE'S LEADING KILLERS.
           REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH
           TO BE STRUCK BY LIGHTNING. ELECTRICAL APPLIANCES SHOULD
           NOT BE USED UNLESS IN AN EMERGENCY. MOTORISTS SHOULD SLOW
           DOWN AND BE PREPARED FOR POSSIBLE LOSS OF CONTROL DUE TO
           HYDROPLANING. ALSO...THE HEAVY RAIN MAY CAUSE TEMPORARY
           STREET FLOODING OR ROAD PONDING IN SLOW DRAINAGE AREAS.
           WHEN WATER COVERS THE ROAD...REMEMBER TO TURN AROUND
           DON'T DROWN.

SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE
CARTERSVILLE...DALLAS...ROCKMART...EUHARLEE...EMERSON...KINGSTON...
BRASWELL...TAYLORSVILLE...BURNT HICKORY RIDGE AND STILESBORO.

LAT...LON 3425 8496 3412 8467 3408 8471 3408 8474
      3404 8474 3392 8485 3400 8505
TIME...MOT...LOC 0449Z 206DEG 10KT 3403 8492

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 8:27 PM EDTSpecial Weather StatementFFCCatoosa, Whitfield48 min
Aug 17, 12:57 AM EDTSpecial Weather StatementFFCSchley33 min
Aug 17, 1:46 AM EDTSpecial Weather StatementFFCFloyd29 min
Aug 17, 2:32 AM EDTSpecial Weather StatementFFCForsyth28 min
Aug 17, 2:56 AM EDTSpecial Weather StatementFFCForsyth34 min
Aug 17, 3:29 AM EDTSpecial Weather StatementFFCHall31 min
Aug 17, 4:04 PM EDTSpecial Weather StatementFFCHouston26 min
Aug 17, 4:27 PM EDTSpecial Weather StatementFFCBaldwin33 min
Aug 17, 5:02 PM EDTSpecial Weather StatementFFCHancock28 min
Aug 17, 5:55 PM EDTSpecial Weather StatementFFCDouglas35 min
Aug 17, 7:23 PM EDTSpecial Weather StatementFFCButts, Jasper37 min
Aug 17, 7:33 PM EDTSpecial Weather StatementFFCOconee27 min
Aug 17, 7:34 PM EDTSpecial Weather StatementFFCClarke26 min
Aug 17, 7:37 PM EDTSpecial Weather StatementFFCCatoosa, Whitfield23 min

Nearby

Special Weather Statements in Georgia, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.